We exist to improve the lives
of everyone affected by epilepsy

"Possible link" between epilepsy medication use during pregnancy and craniostenosis

10 November, 2005

New research into
the use of various medicines suggests that there may be a link between
taking anti-epileptic drugs (AEDs) during pregnancy and the child
developing the rare condition craniostenosis.

Craniostenosis
is the premature closure of the bands of tissue that connect the bones
of the skull, resulting in malformation of the skull and affects around one baby in 2,500. The study, published in the latest issue of the Cleft Palate-Craniofacial Journal, was led by researchers Bengt
Kallen and Elisabeth Robert-Gnansia from the University of Lund.

They
studied 398 cases of the malformation from Swedish health registries
and compared information obtained at early pregnancy to data collected
from infants. Data from the Central-East France Registry were also used
to confirm the findings.

The
researchers found a link between craniostenosis and anti-epileptic
drugs, and most notably, valproic acid, with a seven-fold increase in
the number of child born with craniostenosis.

Dr Kallen commented:

"It
is difficult to avoid use of anticonvulsants [AEDs] if the woman has
epilepsy but its use for other conditions could be avoided."

A spokesman for the charity Epilepsy Action said:

"Under
no circumstances should women stop taking epilepsy medication without
consulting their doctor or epilepsy specialist as this could be
potentially harmful to their health and to their unborn child.

"We
urge all women with epilepsy to seek pre-conception counselling before
planning a family so they can discuss the options open to them, with
the aim of achieving good seizure control whilst posing the minimum
risk to the unborn child."